Ask Dr. H: Researchers probe ways to reverse heart-attack damage

Posted: March 12, 2012

Question: I had a major heart attack about two years ago. My cardiologist says my heart pumps only half as well as a healthy heart. I'm on a number of heart medications, but can you tell me whether anyone is studying a way to restore a weak heart like mine to the way it was?

Answer: A heart attack is the permanent damage and death of heart muscle resulting from a blockage to the blood vessel supplying that area. Once an area of tissue is dead, it forms a permanent scar and is gone for good - or so we've always thought.

A small but very exciting study conducted by the Cedars-Sinai Heart Institute shows that for the first time, heart-attack patients who received an infusion of their own heart-derived stem cells were able to regrow healthy new heart muscle.

The CADUCEUS trial, just published online in the journal Lancet, involved 25 heart-attack patients who, one year after their own stem-cell infusion, showed a reduction in their heart-attack scar size from 24 percent of their heart mass to 12 percent.

This represents a potential paradigm shift in our understanding of patients who are post-heart attack. If this is successful when repeated on a larger study population, we may be able to help folks such as you reverse the damage caused by a heart attack and "dissolve" your heart's scarring. Pretty exciting stuff!

Adderall's side effects for prospective fathers

Q: My wife and I want to start a family in the near future. I've been taking Adderall for ADD, and am wondering if I need to stop it until my wife becomes pregnant. Does it affect the sperm?

A: There is nothing in the medical literature that shows taking a prescribed amphetamine like Adderall causes a reduction in the sperm count, a reduction in sperm motility, sperm deformity, or any damage to the genetic information contained within sperm. There is no need for you to stop taking your medication - at least as far as that is concerned.

One well-known side effect of Adderall you may have experienced is erectile dysfunction. Amphetamines activate the "sympathetic" part of the nervous system, which deals with shunting blood from the nonessential areas of the body to vital organs such as the heart and brain.

Since penile erection becomes nonessential when the sympathetic nervous system is activated, it's not uncommon for men to experience erectile dysfunction when taking Adderall, Ritalin, Vyvanse, Concerta, or some other stimulant. To overcome this barrier, options include either temporary stoppage of the amphetamine when planning to have intercourse or the occasional use of a drug such as Viagra, Levitra, or Cialis.


Mitchell Hecht specializes in internal medicine. Send questions to him at: "Ask Dr. H.," Box 767787, Atlanta, Ga. 30076. Because of the large volume of mail received, personal replies are not possible.

|
|
|
|
|